Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 161, NWS Blacksburg, VA

July 24, 2014Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2014, 5:06 PM EDT for Halifax County, Virginia. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2014, 5:06 PM EDT (21:06 UTC)
Expired
Jul 24, 2014, 6:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:30 PM EDTHAIL 1.75Alton, VAQUARTER TO GOLF BALL SIZE HAIL THROUGHOUT ALTON. TIME ESTIMATED BY RADAR.
Jul 24, 5:33 PM EDTTSTM WND DMG3 Se Turbeville, VALARGE TREE LIMBS DOWN ON WILKERSON TRAIL AT BLAINE ROAD. A TRAMPOLINE WAS BLOWN 150 TO 200 YARDS AND WRAPPED AROUND A TREE. REPORT FROM FACEBOOK. TIME FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS51 KRNK 242106
SVRRNK
VAC083-242200-
/O.NEW.KRNK.SV.W.0161.140724T2106Z-140724T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 505 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELMO...
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  VIRGILINA...
  TURBEVILLE...
  MILTON...
  AND CLUSTER SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 7874 3655 7873 3654 7921 3676 7913
      3662 7871 3658 7871
TIME...MOT...LOC 2105Z 302DEG 16KT 3663 7911 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

RS
4 follow-up statements
607 
WWUS51 KRNK 242118
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT THU JUL 24 2014

VAC083-242200-
/O.CON.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
518 PM EDT THU JUL 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
SOUTHWESTERN HALIFAX COUNTY...

AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TURBEVILLE...
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VIRGILINA...
TURBEVILLE...
CLUSTER SPRINGS...
ALTON...
AND HITESBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 7874 3655 7873 3654 7914 3671 7904
      3662 7871 3658 7871
TIME...MOT...LOC 2117Z 290DEG 19KT 3660 7905 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

RS
394 
WWUS51 KRNK 242131
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU JUL 24 2014

VAC083-242200-
/O.CON.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
531 PM EDT THU JUL 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
SOUTH CENTRAL HALIFAX COUNTY...

AT 531 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALTON...MOVING
SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VIRGILINA...
TURBEVILLE...
CLUSTER SPRINGS...
ALTON...
AND HITESBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 7874 3655 7873 3654 7909 3665 7903
      3662 7871 3658 7871
TIME...MOT...LOC 2131Z 295DEG 17KT 3659 7899 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

RS
336 
WWUS51 KRNK 242146
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT THU JUL 24 2014

VAC083-242200-
/O.CON.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
546 PM EDT THU JUL 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
SOUTH CENTRAL HALIFAX COUNTY...

AT 545 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIRGILINA...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VIRGILINA...
CLUSTER SPRINGS...
AND HITESBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 7874 3655 7873 3654 7895 3664 7891
      3662 7871 3658 7871
TIME...MOT...LOC 2145Z 282DEG 38KT 3657 7886 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

RS
874 
WWUS51 KRNK 242156
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU JUL 24 2014

VAC083-242205-
/O.EXP.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
556 PM EDT THU JUL 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL HALIFAX COUNTY WILL EXPIRE AT 600 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3656 7874 3655 7873 3654 7895 3664 7891
      3662 7871 3658 7871
TIME...MOT...LOC 2152Z 302DEG 16KT 3657 7886 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:48 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 24, 3:48 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT THU JUL 24 2014

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTHEAST OF THE AREA OVERNIGHT WITH HIGH
PRESSURE BUILDING IN ON FRIDAY. A DEVELOPING TROUGH OVER THE
MIDWEST WILL ALLOW SEVERAL UPPER DISTURBANCES TO POSSIBLY AFFECT
THE AREA OVER THE WEEKEND FOLLOWED BY A STRONG COLD FRONT LATER
MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 330 PM EDT THURSDAY...

SCATTERED TO NUMEROUS STORMS STILL ONGOING LATE THIS AFTERNOON
FROM THE WV BORDER WELL OUT INTO THE PIEDMONT. ACTIVITY IS IN
ASSOCIATION WITH A SLOW-MOVING COLD FRONT ANALYZED ACROSS THE
NORTHERN SECTIONS OF THE CWA AND A SHORT-WAVE CROSSING THE
MOUNTAINS. THE FRONT AND SHORT-WAVE ARE FORECAST TO MOVE EAST
TONIGHT TAKING THE PRECIPITATION WITH IT. IN THE MEANTIME...A
MODEST SEVERE WEATHER THREAT WILL CONTINUE FOR SEVERAL MORE HOURS
ESPECIALLY EAST OF THE BLUE RIDGE WHERE WARMER AND MORE UNSTABLE
AIR IS LOCATED ALONG AND AHEAD OF THE BOUNDARY. NICKEL SIZE HAIL
REPORTS HAVE COME IN FROM SEVERAL OF THE STRONGER CELLS THIS
AFTERNOON. IN ADDITION...PWATS 1.5 TO 1.8 INCHES IN THAT SAME AREA
WILL ALLOW FOR POCKETS OF HEAVY RAINFALL WITH SOME LOCAL RUNOFF
ISSUES POSSIBLE. SEVERAL CELLS HAVE ALREADY DROPPED 2 INCHES OF
RAIN IN ABOUT ONE HOUR BUT MOST OF THE ACTIVITY CONTINUES TO TRACK
TOWARD THE EAST AT 15 TO 20 MPH WHICH SHOULD PREVENT MORE SERIOUS
WATER ISSUES. SKIES WILL BE SLOW TO CLEAR TONIGHT BUT DEPENDING ON
HOW FAST THEY DO COULD SEE AREAS OF DENSE FOG TOWARD
MORNING...ADDED PATCHY DENSE FOG TO GRIDS AFTER 06Z. FRIDAY LOOKS
LIKE A DRY DAY WITH LOWER HUMIDITY AS DEWPOINTS DROP BACK INTO THE
UPPER 50S NW AND L/M 60S FAR SE. HIGH TEMPS WILL BE FAIRLY CLOSE
TO MID-JULY NORMALS..RANGING FROM UPPER 70S NW TO M/U 80S SE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

MAINLY DRY AND SEASONAL WEATHER EXPECTED FRIDAY NIGHT INTO AT LEAST
SATURDAY MORNING AS WEAK SURFACE HIGH PRESSURE LINGERS OVER
AREA...THEN DRIFTS EAST AND OFFSHORE BY SATURDAY AFTERNOON.

WEAK DISTURBANCE AND ASSOCIATED WARM MOIST ADVECTION IN NORTHERN
STREAM FORECAST TO MOVE EAST THROUGH THE UPPER GREAT LAKES INTO NEW
ENGLAND SATURDAY AFTERNOON INTO SATURDAY EVENING MAY BE CLOSE ENOUGH
TO BLACKSBURG FORECAST AREA TO SUPPORT DEVELOPMENT OF WIDELY
SCATTERED SHOWERS/THUNDERSTORMS MAINLY NORTH OF I64. HOWEVER...
BETTER THREAT FOR EXPANDING AREA OF PRECIPITATION WILL LIKELY BEGIN
TOWARD DAYBREAK SUNDAY CONTINUING INTO SUNDAY NIGHT AS MUCH MORE
FORMIDABLE SHORT WAVE TROF IN ITS WAKE HELPS TO AMPLIFY WHAT WILL
BECOME AN UNUSUALLY STRONG LONG WAVE TROF OVER THE UPPER GREAT LAKES
BY/DURING THE LONG TERM PERIOD.

STRONG WARM MOIST ADVECTION AND INCREASINGLY FAVORABLE JET DYNAMICS
ASSOCIATED WITH THIS SECOND SHORT WAVE SHOULD SUPPORT THE
DEVELOPMENT OF A MORE ORGANIZED CONVECTIVE EVENT...ESPECIALLY DURING
THE TIME OF PEAK HEATING ON SUNDAY AFTERNOON INTO SUNDAY NIGHT.

SOUTHWEST TO WESTERLY WINDS WOULD IMPLY MOST FAVORABLE AREA FOR
SHOWERS/STORMS WOULD BE ACROSS THE WESTERN FLANKS OF THE
APPALACHIANS...WITH A LOWER THREAT EAST OF THE BLUE
RIDGE...MINIMIZED ACROSS SOUTHSIDE VA INTO NORTH CENTRAL NC DUE TO
NEGATIVE INFLUENCE OF DOWNSLOPING...DISPLACEMENT FROM BETTER
DYNAMICS...AND PREFRONTAL STORMS THAT MAY ARRIVE WELL AFTER TIME OF
BEST HEATING ON SUNDAY.

REGARDLESS...SOUTHWESTERLY WINDS IN ADVANCE OF THIS SYSTEM SHOULD
HELP TO ADVECT SOME VERY WARM AIR BACK INTO THE REGION...WITH HIGHS
OVER THE WEEKEND RANGING FROM THE 70S ACROSS THE HIGHEST
ELEVATIONS...TO 90F OR A BIT ABOVE ACROSS MUCH OF THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

LONG TERM PERIOD WILL BE CHARACTERIZED BY UNUSUALLY DEEP LONG WAVE
TROF THAT WILL REMAIN CENTERED OVER THE UPPER GREAT LAKES THROUGHOUT
MUCH OF NEXT WEEK AS SERIES OF SHORT WAVE TROFS HELP TO AMPLIFY THIS
FEATURE.

COLD FRONT EXPECTED TO MOVE INTO AND THROUGH THE MOUNTAINS MONDAY
MORNING...LIKELY PRECEDED AND ACCOMPANIED BY SCATTERED
SHOWERS/THUNDERSTORMS...POSSIBLY LINGERING INTO THE EVENING AS
COOLER AIR ALOFT AND UPSLOPE INCREASES ACROSS THE WESTERN FLANKS OF
THE APPALACHIANS. WITH EARLIER ARRIVAL OF FRONT...AND ASSOCIATED
CLOUDS/THREAT OF PRECIPITATION...DAYTIME HIGHS MAY BE HARD PRESSED
TO REACH THE 70S ACROSS SOME OF THE HIGHER ELEVATIONS...ESPECIALLY
IN WESTERN GREENBRIER COUNTY WV.

EAST OF THE BLUE RIDGE...FRONT NOT LIKELY TO CLEAR THE PIEDMONT
COUNTIES UNTIL MID TO LATE AFTERNOON ON MONDAY. INCREASING SOUTHWEST
TO WESTERLY WINDS AND ASSOCIATED COMPRESSIONAL HEATING...AND BETTER
PREFRONTAL INSOLATION MAY HELP DRIVE TEMPERATURES WELL UP INTO THE
80S BEFORE LEVELING OFF WITH ARRIVAL OF SCATTERED FRONTAL
CLOUDS/SHOWERS.

MUCH OF THE REST OF THE LONG TERM FORECAST APPEARS TO WARRANT
MOSTLY DRY AND COOL CONDITIONS AS SURFACE RIDGE OF HIGH PRESSURE
NOSES INTO AND THEN OVER BLACKSBURG FORECAST AREA. MOST AREAS WILL
REMAIN 5-10F BELOW NORMAL THROUGH THE PERIOD. MANY MOUNTAIN
VALLEYS...ALONG WITH THE HIGHEST RIDGES WILL LIKELY EXPERIENCE AT
LEAST A COUPLE OF NIGHTS WHERE TEMPERATURES FALL INTO THE 40S.

APPROACH OF ANOTHER SHORT WAVE TROF RIDING AROUND THE BASE OF THE
UPPER TROF MAY HELP BACK LOW LEVEL FLOW SUFFICIENTLY ON THURSDAY TO
WARRANT A LOW CHANCE THREAT FOR SOME SHOWERS ACROSS THE SOUTHWESTERN
MOUNTAIN ON THURSDAY...BUT PRECIPITATION AMOUNTS FROM THIS
DISTURBANCE...IF ANY...APPEAR TO BE SCANT AT BEST.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

FAIRLY WIDESPREAD CONVECTION AFFECTING ALL MOUNTAIN TAF SITES
EARLY THIS AFTERNOON WITH VCTS OT TEMPO COVERAGE. CONVECTION
MOVING EAST AT 10-15 MPH BUT CONDITIONS WILL BE HIGHLY
VARIABLE OVER THE NEXT SEVERAL HOURS. SHOULD EXIT THE MOUNTAINS
BY 22-23Z AND DAN/LYH BY 00-01Z.

FOG LIKELY TO BE AN ISSUE AT MOST SITES OVERNIGHT DEPENDING ON
LOCAL RAINFALL AND SPEED OF DRY AIR ARRIVAL. THINK LWB/BCB WILL
HAVE DENSE FOG BEFORE SUNRISE FOR A FEW HOURS AND REDUCED VSBYS AT
OTHER SITES POSSIBLE.

EXTENDED AVIATION DISCUSSION...

AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY-
SATURDAY. VFR FRI- SAT OUTSIDE OF ANY VALLEY FOG AT KLWB/KBCB
EACH MORNING. ANOTHER FRONT AND ASSOCIATED UPPER IMPULSES COULD
BRING A GOOD THREAT OF STORMS IN THE SUN-MON TIME FRAME. DURING
THIS TIME MAINLY VFR...EXCEPT IN TSRA AND FOR ANY LATE NIGHT FOG.

&&

.HYDROLOGY...
U.S. DROUGHT MONITOR ISSUED THIS MORNING AND VALID THROUGH 12Z
TUESDAY JULY 22 SHOWED EXPANSION OF THE EXISTING ABNORMALLY DRY
CONDITIONS INTO MOST OF OUR SE WV COUNTIES AND FAR WESTERN
VA...MAINLY THE UPPER JAMES RIVER BASIN. 30-DAY RAINFALL DEFICITS
IN MUCH OF THIS AREA ARE RUNNING 2 TO 3 INCHES OR ONLY 25 TO 50
PERCENT OF NORMAL AND 60-DAY RAINFALL NUMBERS NOT MUCH BETTER.
JULY IS CLIMATOLOGICALLY THE WETTEST MONTH IN OUR CWA WITH AN
AVERAGE RANGING FROM 4 TO 5 INCHES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...PC
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PC/WP
HYDROLOGY...PC
Hazardous weather outlook, Jul 24, 4:05 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU JUL 24 2014

NCZ001>006-018>020-VAZ015>017-032-033-043>047-058-059-252015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
405 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS THIS AFTERNOON INTO EARLY THIS EVERNING WILL BECOME
STRONG...AND POSSIBLY SEVERE. THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-034-035-WVZ042>045-252015-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
405 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jul 24, 3:49 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT THU JUL 24 2014

VAZ034-044-242015-
BEDFORD VA-PITTSYLVANIA VA-
349 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR PITTSVILLE...MOVING TO THE
  EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HURT...
  MT AIRY...
  GRETNA...
  STRAIGHTSTONE...
  AND PITTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3690 7915 3697 7955 3712 7951 3711 7941
      3707 7944 3706 7943 3707 7940 3709 7941
      3710 7938 3707 7920 3707 7918 3706 7911
TIME...MOT...LOC 1946Z 277DEG 22KT 3702 7943

RS
Special weather statement, Jul 24, 3:59 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT THU JUL 24 2014

VAZ044-045-242030-
CAMPBELL VA-PITTSYLVANIA VA-
359 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ALTAVISTA...MOVING TO THE EAST AT 25
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HURT...
  ALTAVISTA...
  HODGES...
  GLADYS...
  AND LONG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3706 7909 3705 7909 3709 7938 3721 7935
      3720 7907
TIME...MOT...LOC 1955Z 275DEG 21KT 3712 7931

RS
Special weather statement, Jul 24, 4:12 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT THU JUL 24 2014

VAZ044-242045-
PITTSYLVANIA VA-
412 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GRETNA...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MT AIRY...
  GRETNA...
  STRAIGHTSTONE...
  AND CHALK LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3686 7914 3693 7940 3707 7936 3704 7910
TIME...MOT...LOC 2009Z 271DEG 21KT 3699 7934

RS
Special weather statement, Jul 24, 4:29 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU JUL 24 2014

VAZ045-242100-
CAMPBELL VA-
429 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GLADYS...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BROOKNEAL...
  GLADYS...
  HAT CREEK...
  AND LONG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3703 7891 3704 7900 3704 7906 3706 7910
      3709 7912 3708 7915 3718 7912 3718 7884
TIME...MOT...LOC 2028Z 284DEG 17KT 3712 7908

RS
Special weather statement, Jul 24, 4:51 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT THU JUL 24 2014

VAZ011-242115-
GILES VA-
451 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RICH CREEK TO
  NEAR THESSALIA...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...
  PEARISBURG...
  POPLAR HILL...
  NARROWS...
  AND MOUNTAIN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3740 8080 3740 8078 3737 8077 3742 8066
      3739 8046 3733 8045 3732 8044 3727 8050
      3720 8073 3723 8087 3742 8085 3743 8083
TIME...MOT...LOC 2046Z 288DEG 18KT 3736 8083 3725 8084

RAB
Special weather statement, Jul 24, 5:03 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU JUL 24 2014

VAZ016-017-032-033-242145-
FRANKLIN VA-FLOYD VA-PATRICK VA-CARROLL VA-
503 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLOYD TO NEAR
  MEADOWS OF DAN TO NEAR LAMBSBURG...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  FERRUM...
  CANA...
  STUART...
  AND FLOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3656 8084 3658 8085 3668 8056 3698 8040
      3709 7992 3679 8005 3678 8010 3672 8009
      3655 8024
TIME...MOT...LOC 2100Z 260DEG 21KT 3693 8035 3670 8046 3659 8083

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:48 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington57 min
Jul 24, 12:24 AM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Rockbridge, City of Covington51 min
Jul 24, 1:16 AM EDTSpecial Weather StatementRNKCity of Buena Vista44 min
Jul 24, 1:38 AM EDTSpecial Weather StatementRNKBedford52 min
Jul 24, 1:43 AM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt27 min
Jul 24, 3:56 AM EDTSpecial Weather StatementRNKHalifax49 min
Jul 24, 7:40 AM EDTSpecial Weather StatementRNKCharlotte35 min
Jul 24, 12:52 PM EDTSpecial Weather StatementRNKPatrick53 min
Jul 24, 1:06 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford39 min
Jul 24, 2:15 PM EDTSpecial Weather StatementRNKFranklin45 min
Jul 24, 2:18 PM EDTSpecial Weather StatementRNKBedford57 min
Jul 24, 2:34 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin40 min
Jul 24, 2:43 PM EDTSpecial Weather StatementRNKSmyth32 min
Jul 24, 3:29 PM EDTSpecial Weather StatementRNKCity of Buena Vista31 min
Jul 24, 3:35 PM EDTSpecial Weather StatementRNKFloyd25 min
Jul 24, 3:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jul 24, 3:46 PM EDTSpecial Weather StatementRNKAmherst29 min
Jul 24, 3:49 PM EDTSpecial Weather StatementRNKPittsylvania26 min
Jul 24, 3:59 PM EDTSpecial Weather StatementRNKCampbell31 min
Jul 24, 4:12 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Jul 24, 4:29 PM EDTSpecial Weather StatementRNKCampbell31 min
Jul 24, 4:39 PM EDTTornado WarningRNKHalifax, Pittsylvania36 min
Jul 24, 4:51 PM EDTSpecial Weather StatementRNKGiles24 min
Jul 24, 5:03 PM EDTSpecial Weather StatementRNKFloyd, Patrick42 min
Jul 24, 5:13 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax19 min
Jul 24, 5:21 PM EDTSpecial Weather StatementRNKCharlotte24 min
Jul 24, 5:37 PM EDTSpecial Weather StatementRNKCity of Danville53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.